California, 2009Damaging Wind in California, May 29, 2009
May 29, 2009 · NWS SGX · 1 event in 1 county or zone
A series of thunderstorms in the San Bernardino County deserts caused some structural damage in the Hesperia area. Lightning from the thunderstorm also began a small brush fire near Yucca Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorms in the San Bernardino County deserts caused some structural damage in the Hesperia area. Lightning from the thunderstorm also began a small brush fire near Yucca Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 29, 1:30 PM PST, 45 minutes earlier.
Area forecast discussion, May 29, 1:30 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI MAY 29 2009
.SYNOPSIS...MID LEVEL MOISTURE IN SOUTHEAST FLOW WILL CAUSE ISOLATED
THUNDERSTORMS IN THE HIGHER MOUNTAINS AND HIGH DESERTS THIS
AFTERNOON. A DEEP MARINE LAYER AND ONSHORE FLOW WILL CONTINUE LOW
CLOUDS...LOCAL FOG AND DRIZZLE WEST OF THE MOUNTAINS DURING THE
NIGHTS AND MORNINGS INTO EARLY NEXT WEEK. ONLY PARTIAL AFTERNOON
CLEARING NEAR THE COAST. THE MARINE LAYER WILL DECREASE BY THE
MIDDLE OF NEXT WEEK BUT THERE WILL BE MORE HIGH CLOUDINESS IN
SOUTHWEST FLOW ALOFT.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (TODAY-MONDAY)...LOW CLOUDS...LOCAL FOG AND DRIZZLE WERE
INTO THE LOWER COASTAL MOUNTAIN SLOPES THIS MORNING AND REMAINED IN
THE COASTAL AREAS INTO THE AFTERNOON. THERE WERE ALSO A FEW MID
LEVEL CLOUDS IN SE FLOW AND THUNDERSTORMS DEVELOPED IN THE
SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS LATE THIS MORNING AND
EARLY AFTERNOON. AIRCRAFT SOUNDINGS INDICATED AN INVERSION BASED
NEAR 2700 FT WITH SE WINDS THROUGH THE MID LEVELS. ONSHORE GRADIENTS
WITH ABOUT 6 MB SAN-IPL.
THERE WILL BE ENOUGH MOISTURE AND INSTABILITY FOR CU OVER THE
MOUNTAINS THIS AFTERNOON WITH ISOLATED THUNDERSTORMS OVER THE HIGHER
TERRAIN AND IN THE HIGH DESERTS. THE MID LEVEL MOISTURE WILL
DECREASE SATURDAY THROUGH MONDAY FOR LESS AFTERNOON CU OVER THE
MOUNTAINS AND PROBABLY NO THUNDERSTORMS. A WEAK UPPER LOW WILL MOVE
OVER SRN CA THROUGH SATURDAY FOLLOWED BY A WEAK SHORT WAVE RIDGE.
THE MARINE LAYER IS EXPECTED TO REMAIN ABOUT 3000 FT DEEP INTO
SUNDAY AND THEN DECREASE A LITTLE BY MONDAY. THIS WILL MAINTAIN LOW
CLOUDS...LOCAL FOG AND DRIZZLE INTO THE LOWER COASTAL MOUNTAIN
SLOPES TONIGHT AND AGAIN SATURDAY NIGHT...BECOMING A LITTLE LESS
EXTENSIVE SUNDAY NIGHT. EXPECT ONLY PARTIAL AFTERNOON CLEARING NEAR
THE COAST EACH DAY EXCEPT BETTER CLEARING MONDAY. MINOR DAY TO DAY
TEMP CHANGES EXCEPT WITH JUST A SLIGHT UPWARD TREND IN MOST
AREAS...MAINLY DEPENDENT ON WHERE AND HOW QUICKLY THE STRATUS BURNS
OFF.
&&
.LONG TERM (TUESDAY-FRIDAY)...AN UPPER LOW IS EXPECTED TO APPROACH
FROM THE NW AND THEN MEANDER OFF OF CENTRAL CA. THIS WILL CAUSE SW
FLOW ALOFT WITH GENERALLY INCREASING HEIGHTS LOCALLY WEDNESDAY AND
THURSDAY. THE LOW MAY FINALLY MOVE INLAND FRIDAY. LITTLE TEMP CHANGE
TUESDAY THEN SLIGHTLY WARMER. THE MARINE LAYER WILL BECOME SHALLOWER
FOR LESS NIGHT AND MORNING LOW CLOUDS AND FOG WEST OF THE MOUNTAINS.
HOWEVER...THERE WILL BE MORE HIGH CLOUDINESS...ESPECIALLY TUESDAY
AND WEDNESDAY.
&&
.AVIATION...
292030Z...WIDESPREAD STRATUS WEST OF THE MOUNTAINS WITH MULTIPLE
CLOUD LAYERS BETWEEN 500-2000 FT MSL AND TOPS TO 3500 FT REMAINS
THIS AFTERNOON...EXCEPT FOR THE INLAND EMPIRE WHERE LOW CLOUDS HAVE
SCATTERED OUT. AREAS OF VIS OF 2-4 MILES REMAIN IN SOME AREAS.
LITTLE OR NO CLEARING WILL OCCUR IN THE COASTAL AREAS THROUGH THIS
AFTERNOON. STRATUS WILL SPREAD INLAND AGAIN EARLY THIS
EVENING...OBSCURING HIGHER TERRAIN. EXPECT CLEARING INLAND ON SAT
MORNING AROUND 17-18Z...BUT LINGERING CIGS 1000FT TO 2000 FT MSL IN
THE COASTAL AREAS.
ABOVE THE MARINE LAYER...MID AND HIGH CLOUDS WILL CONTINUE. TSTMS
HAVE DEVELOPED OVER THE SAN BERNARDINO MTNS AND MOVED INTO THE
APPLE VALLEY. TSTMS WILL CONTINUE INTO LATE AFTERNOON.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...ATKIN
AVIATION...PG
Hazardous weather outlook, May 29, 10:00 AM PST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 AM PDT FRI MAY 29 2009
CAZ042-043-048-050-055>058-060>062-300000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1100 AM PDT FRI MAY 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS IN THE SAN BERNARDINO COUNTY MOUNTAINS AND
DESERTS AND A SLIGHT CHANCE OF THUNDERSTORMS IN THE RIVERSIDE COUNTY
MOUNTAINS TODAY. RAINFALL WILL BE LIGHT BUT THERE COULD BE STRONG
GUSTY WINDS AND DEADLY LIGHTNING ASSOCIATED WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
ATKIN
Thunderstorm Wind, San Bernardino
- When
- May 29, 2:15 PM PST to 4:15 PM PST
- Where
- San Bernardino County, 1.87 mi NW of Hesperia Arpt to 1.91 mi NNW of Hesperia Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 34.402, -117.339
Winds from a possible microburst or gustnado damaged four horse shelter roofs near the intersection of Cottonwood Avenue and Joshua Street in Hesperia. One 10 foot by 10 foot metal and wood roof was completely removed from the shelter. Thunderstorm winds also knocked over power lines in Hesperia and Victorville earlier in the day.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 29, 2009$30,000 · 1.75 in hail · 15 events
- Damaging Winds in Maryland, May 29, 2009$50,000 · 52 kt wind · 2 events
- Hail and Lightning Strike in Delaware, May 29, 2009$40,000 · 1 in hail · 3 events
- Strong Wind in Nevada, May 29, 2009$35,000 · 1 event
- Hail and Damaging Winds in Georgia, May 29, 2009$16,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Virginia, May 29, 2009$14,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Maryland, May 29, 20091.25 in hail · 17 events
- Hail and Damaging Winds in Maryland, May 29, 2009$3,000 · 1.75 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 200965 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 29, 20090.75 in hail · 9 events
- Hail in South Carolina, May 29, 20091.25 in hail · 8 events
- Hail and Damaging Wind in Florida, May 29, 2009$5,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173047.